Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 25, NWS Austin/San Antonio, TX

April 18, 20085 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 18, 2008, 3:48 PM CDT for 5 counties in Texas. It took effect at Apr 19, 2008, 12:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2008, 3:48 PM CDT (20:48 UTC)
In effect from
Apr 19, 2008, 12:00 PM CDT
Expired
Apr 19, 2008, 3:49 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 182048
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT FRI APR 18 2008

...RED FLAG WARNING FROM NOON TO 7 PM CDT SATURDAY OVER THE
RIO GRANDE PLAINS...

.AS LOW PRESSURE INCREASES IN WEST TEXAS SATURDAY...SOUTHEAST
WINDS WILL PICK UP TO 15 TO 25 MPH OVER THE RIO GRANDE PLAINS...
AS THE RELATIVE HUMIDITY FALLS TO 15 TO NEAR 20 PERCENT IN THE
AFTERNOON. THE COMBINATION OF DRY AND BREEZY CONDITIONS RAISES
THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS THE FAR WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS ON SATURDAY. THIS AREA IS
CURRENTLY IN A SEVERE TO EXTREME DROUGHT.

TXZ183-202-217-218-228-191145-
/O.NEW.KEWX.FW.W.0025.080419T1700Z-080420T0000Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
348 PM CDT FRI APR 18 2008

...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM CDT
SATURDAY. 

AS LOW PRESSURE INCREASES IN WEST TEXAS SATURDAY...SOUTHEAST
WINDS WILL PICK UP TO 15 TO 25 MPH OVER THE RIO GRANDE PLAINS...
AS THE RELATIVE HUMIDITY FALLS TO 15 TO NEAR 20 PERCENT IN THE
AFTERNOON. THE COMBINATION OF DRY AND BREEZY CONDITIONS RAISES
THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS THE FAR WESTERN
PORTIONS OF SOUTH CENTRAL TEXAS ON SATURDAY. THIS AREA IS
CURRENTLY IN A SEVERE TO EXTREME DROUGHT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
2 follow-up statements
000 
WWUS84 KEWX 191151
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 AM CDT SAT APR 19 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING ACROSS THE RIO GRANDE PLAINS...

.DEEPENING LOW PRESSURE IN THE HIGH PLAINS WILL LEAD TO MODERATE
SOUTHEASTERLY WINDS THIS AFTERNOON. WIND SPEEDS OF 15 TO 20 MPH
CAN BE EXPECTED. SIGNIFICANT MOISTURE WILL NOT RETURN UNTIL
TONIGHT. AS A RESULT...RELATIVE HUMIDITIES WILL FALL TO BETWEEN 
15 AND 25 PERCENT THIS AFTERNOON. THIS COMBINATION OF BREEZY AND
DRY CONDITIONS RAISES THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS
THE RIO GRANDE PLAINS. THIS AREA IS CURRENTLY IN A SEVERE TO
EXTREME DROUGHT.

TXZ183-202-217-218-228-192000-
/O.CON.KEWX.FW.W.0025.080419T1700Z-080420T0000Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
651 AM CDT SAT APR 19 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

DEEPENING LOW PRESSURE IN THE HIGH PLAINS WILL LEAD TO MODERATE
SOUTHEASTERLY WINDS THIS AFTERNOON. WIND SPEEDS OF 15 TO 20 MPH
CAN BE EXPECTED. SIGNIFICANT MOISTURE WILL NOT RETURN UNTIL
TONIGHT. AS A RESULT...RELATIVE HUMIDITIES WILL FALL TO BETWEEN 
15 AND 25 PERCENT THIS AFTERNOON. THIS COMBINATION OF BREEZY AND
DRY CONDITIONS RAISES THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS
THE RIO GRANDE PLAINS. THIS AREA IS CURRENTLY IN A SEVERE TO
EXTREME DROUGHT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
000 
WWUS84 KEWX 192049
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
349 PM CDT SAT APR 19 2008

...RED FLAG WARNING CANCELLED FOR SOUTH CENTRAL TEXAS THIS
AFTERNOON...

.ALTHOUGH AFTERNOON MIXING PRODUCE RELATIVE HUMIDITY VALUES IN THE
TEENS ACROSS THE WARNED AREA...SUSTAINED 20-FOOT WIND SPEEDS
FAILED TO REACH 20 MPH. SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO
REMAIN NEARLY STEADY OVER THE NEXT SEVERAL HOURS...WITH RH VALUES
GRADUALLY INCREASING THIS EVENING. 

TXZ183-202-217-218-228-192200-
/O.CAN.KEWX.FW.W.0025.000000T0000Z-080420T0000Z/
VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT-
349 PM CDT SAT APR 19 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED
THE RED FLAG WARNING. 

EXPECT NEARLY STEADY 20-FOOT LEVEL WIND SPEEDS THROUGH THIS
EVENING...AS RELATIVE HUMIDITY VALUES BEGIN TO INCREASE BY
SUNDOWN. EXCELLENT RECOVERY IS EXPECTED BY SUNRISE SUNDAY...AND 
MINIMUM RH VALUES SHOULD ONLY FALL INTO THE MID 30S AND LOWER 40S
ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS SUNDAY AFTERNOON. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 12:40 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 18, 12:40 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1240 PM CDT FRI APR 18 2008

.AVIATION...
VFR SKIES ARE EXPECTED THROUGH THE PERIOD. A NORTHERLY BREEZE OF
10 TO 15 KTS WILL RELAX BY LATE THIS AFTERNOON OVER I-35
TERMINALS. L/V WINDS WILL GIVE WAY TO SOUTH WINDS OF 10 TO 15 KTS
BY THE END OF THE TERMINAL PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1220 PM CDT FRI APR 18 2008/

DISCUSSION...
CONTINUED TREND WITH FORECASTS FOR THIS AFTERNOON THROUGH
NEXT WEEK. SUNNY AND PLEASANT CONDITIONS ARE EXPECTED
THIS AFTERNOON AND ON SATURDAY...FOLLOWED BY A PATTERN
OF LATE NIGHT AND MORNING CLOUDS TO PARTLY CLOUDY AFTERNOONS
SUNDAY THROUGH THE MID TO LATE PART OF NEXT WEEK.  A FAST
MOVING H7 TO H3 TROF IS STILL FORECAST TO STAY MAINLY
NORTH OF THE AREA ON WEDNESDAY AND THURSDAY OF NEXT WEEK...
AND CURRENT FORECASTS FOR SLIGHT CHANCE OF SHOWERS OVER
THE NORTH PART OF THE AREA LOOK GOOD...SO CONTINUE THE
TREND.  BY THE END OF THE WEEK...FORECASTS SHOW A COOL FRONT
MOVING SLOWLY ACROSS THE AREA FROM THE NORTH NEXT FRIDAY AND
FRIDAY NIGHT...AS A LARGER SCALE AMPLITUDE H7 TO H3 TROF MOVES
TO THE N AND NE OF THE AREA. THIS MAY BRING A SLIGHT CHANCE OF
SHOWERS ON FRIDAY OR FRIDAY NIGHT.

PREV DISCUSSION... /ISSUED 618 AM CDT FRI APR 18 2008/

AVIATION...
A PASSING UPPER TROUGH WILL PUSH VFR CEILINGS OUT OF THE AREA BY
18Z, LEAVING CLEAR SKIES FOR THE REST OF THE PERIOD. GUSTY
NORTH WINDS WILL RELAX THIS AFTERNOON AND VEER TO THE NORTHEAST
AND EAST AS A HIGH PRESSURE CENTER SETTLES OVER THE SOUTHERN HALF
OF TEXAS. WINDS WILL BE LIGHT AND VARIABLE AFTER SUNSET, EXCEPT
KDRT WILL HAVE A LIGHT SOUTHEAST WIND.

PREV DISCUSSION... /ISSUED 420 AM CDT FRI APR 18 2008/

DISCUSSION...
SQUALL LINE HAS MOVED EAST OF SOUTH CENTRAL TEXAS, HOWEVER WIDELY
SCATTERED SHOWERS WITH AN OCCASIONAL THUNDERSTORM CONTINUED AHEAD
OF THE UPPER TROUGH AXIS. WILL GO WITH SLIGHT CHANCE POPS THROUGH
12Z WHEN TROUGH AXIS MOVES EAST OF AREA. SKIES WILL RAPIDLY CLEAR
THIS MORNING BEHIND THE TROUGH WITH A SURFACE HIGH BUILDING INTO
THE AREA. COLD ADVECTION WILL LEAD TO COOLER TEMPERATURES THAN ON
THURSDAY. SURFACE HIGH MOVES TO THE EAST ON SATURDAY AS PRESSURES
FALL IN THE HIGH PLAINS AHEAD OF AN UPPER TROUGH DEVELOPING ACROSS
THE GREAT BASIN. THE PATTERN WILL CHANGE LITTLE FOR SOUTH CENTRAL
TEXAS SUNDAY THROUGH THURSDAY. AN UPPER TROUGH REMAIN ACROSS THE
WESTERN STATES WHILE AN UPPER RIDGE BUILDS NORTH FROM MEXICO INTO
TEXAS. SURFACE TROUGH IN THE HIGH PLAINS AND SURFACE RIDGE OVER
THE GULF COAST STATES WILL MAINTAIN A SOUTHERLY LOWER LEVEL FLOW
ACROSS THE AREA. TEMPERATURES WILL WARM TO WELL ABOVE MID TO LATE
APRIL AVERAGES. MOISTURE INCREASES WITH PWS ABOVE 1 INCH TO NEAR
1.5 INCHES, HOWEVER SIGNIFICANT FORCING IN THE FORM OF WEAK
SHORTWAVES AND FRONTS REMAIN WELL NORTH OF SOUTH CENTRAL TEXAS.
THIS AS WELL AS A PERSISTENT CAPPING INVERSION WILL INHIBIT DEEP
CONVECTION, EXCEPT PERHAPS SOME EARLY MORNING DRIZZLE OR LIGHT
STREAMER SHOWERS NEXT WEEK. MODELS SUGGEST THE NEXT FRONT MAY BE
NEXT FRIDAY, HOWEVER MODEL TRENDS HAVE BEEN TO DELAY THE PASSAGE.

FIRE WEATHER...
CRITICAL FIRE WEATHER IS NO LONGER EXPECTED TODAY. ALTHOUGH
RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT ACROSS THE EDWARDS
PLATEAU AND THE RIO GRANDE PLAINS THIS AFTERNOON, WIND SPEEDS WILL
BE LESS THAN 10 MPH. CRITICAL FIRE WEATHER IS POSSIBLE SATURDAY
AFTERNOON ALONG AND WEST OF A ROCKSPRINGS TO EAGLE PASS LINE AS
SOUTHEASTERLY WINDS 15 TO 20 MPH DEVELOP BEFORE SIGNIFICANT
MOISTURE RETURNS. WILL HOLD OFF ON FIRE WEATHER WATCH DUE TO SOME
LINGERING UNCERTAINTY, HOWEVER WILL MENTION IN THE HWO. RELATIVE
HUMIDITIES WILL REMAIN ABOVE 25 PERCENT SUNDAY THROUGH THURSDAY.
EXCEPT, DRIER AIR WITH RELATIVE HUMIDITIES LESS THAN 25 PERCENT
MAY MIX EAST INTO VAL VERDE COUNTY EACH DAY, HOWEVER WIND SPEEDS
WILL BE LESS THAN 15 MPH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  51  81  62  80 /  -    0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  75  47  82  60  82 /  -    0   0   0  -
DEL RIO INTL AIRPORT           82  52  88  69  89 /   0   0   0   0  -
SAN ANTONIO INTL AIRPORT       78  50  84  65  83 /  -    0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/18
Hazardous weather outlook, Apr 18, 5:20 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT FRI APR 18 2008

TXZ171>173-185>194-203>209-218>225-228-191030-
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-184-202-217-191030-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
520 AM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

CRITICAL FIRE WEATHER IS POSSIBLE SATURDAY AFTERNOON WEST OF A
ROCKSPRINGS TO EAGLE PASS LINE BEFORE SIGNIFICANT MOISTURE
RETURNS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 18, 12:42 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 PM CDT FRI APR 18 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             1 NNW LIBERTY HILL      30.68N  97.92W
04/17/2008  E0.25 INCH       WILLIAMSON         TX   COCORAHS

&&

EVENT NUMBER 00030

JWZ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:19 PM CDTSevere Thunderstorm WarningEWXVal Verde41 min
Apr 17, 8:56 PM CDTSevere Thunderstorm WarningEWXEdwards49 min
Apr 17, 8:59 PM CDTSevere Thunderstorm WarningEWXVal Verde19 min
Apr 17, 9:01 PM CDTSevere Thunderstorm WarningEWXLlano44 min
Apr 17, 9:37 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kerr38 min
Apr 17, 9:53 PM CDTSevere Thunderstorm WarningEWXEdwards, Real, Uvalde37 min
Apr 17, 10:12 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde48 min
Apr 17, 10:16 PM CDTAreal Flood AdvisoryEWXReal119 min
Apr 17, 10:43 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Kendall, Kerr32 min
Apr 17, 10:53 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick37 min
Apr 17, 11:09 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala36 min
Apr 17, 11:21 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala24 min
Apr 17, 11:43 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala36 min

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.